Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 191, NWS Rapid City, SD

July 22, 2012Mellette County, Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 22, 2012, 9:55 PM CDT for Mellette County, Tripp County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2012, 9:55 PM CDT (02:55 UTC)
Expired
Jul 22, 2012, 10:33 PM CDT
In force
38 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mellette County, SD, Tripp County, SD

The radar

The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2811 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:11 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 22, 6:11 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
511 PM MDT SUN JUL 22 2012

.AVIATION...00Z TAFS
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE INTO THE EVENING HOURS OVER PARTS OF NORTHEASTERN WY INTO
WESTERN AND CENTRAL SD. THE STRONGEST STORMS ARE MOST LIKELY TO
OCCUR OVER NORTHWESTERN SD. OTHERWISE...VFR CONDITIONS ARE EXPECTED
THROUGH THE AVIATION FORECAST PERIOD. THERE IS ALSO A CHANCE OF
THUNDERSTORM DEVELOPMENT MONDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 152 PM MDT SUN JUL 22 2012/

DISCUSSION...19Z SURFACE ANALYSIS HAD OLD BOUNDARY FROM SOUTHEAST
SD INTO THE NE PANHANDLE AND THEN BACK NORTH INTO NORTH CENTRAL
WY. SECONDARY BOUNDARY BECOMING MORE WELL-DEFINED PER 1KM VISIBLE
LOOP FROM EAST CENTRAL SD TO SOUTHEAST MT...BOUNDARY IS SLOWLY
SINKING SOUTH. TEMPERATURES HAVE POPPED WELL INTO THE 90S OVER
PARTS OF THE CWA WITH DRIER AIR NOTED ON 12Z KUNR SOUNDING MIXING
OUT THROUGH THE BOUNDARY LAYER RESULTING IN DCAPE VALUES AROUND
1500J/KG. MLCAPE HAS RISEN TO 500-1000J/KG AND IS FORECAST TO PEAK
AROUND 1500J/KG BY 00Z. MLCIN ANALYSIS RATHER STRONG AT THIS
POINT/ALSO EVIDENCED BY -TSRA STRUGGLING ON RADAR...BUT CAP IS
FORECAST TO WEAKEN ENOUGH FOR SCATTERED -TSRA TO DEVELOP THROUGH
THE EVENING HOURS. WATER VAPOUR SUGGESTS A SHORTWAVE OVER CENTRAL
WY...MOVING NORTHEAST INTO ND OVERNIGHT. LATEST MESOSCALE
MODELS...INCLUDING LOCAL WRF...SUPPORT THIS SCENARIO WITH ACTIVITY
BUBBLING UP OVER WY...SHIFTING INTO WESTERN SD LATER THIS
AFTERNOON/EVENING WITH STRONG WINDS LIKELY THE MAIN THREAT.
ACTIVITY WILL CONTINUE INTO THE EARLY MORNING HOURS AS IT SHIFTS
EAST/NORTHEAST. TEMPERATURES NEAR GUIDANCE TONIGHT.

MONDAY...SECONDARY BOUNDARY WILL END UP OVER NORTHERN NE INTO
NORTHEAST WY DURING THE DAY. UPPER RIDGE FLATTENS SOME AS UPPER
LOW MOVES INTO SOUTHERN AB. A COUPLE OF SHORTWAVES WILL TAKE AIM ON
CWA AND AS IT INTERSECTS SURFACE BOUNDARY EXPECT TSRA TO DEVELOP
AGAIN. SHEAR/CAPE WILL BE A BIT BETTER TOMORROW. TEMPERATURES
NEAR GUIDANCE.

TUESDAY...UPPER LOW MOVES INTO SOUTHERN SK AS SURFACE BOUNDARY
REMAINS OVER WESTERN AND SOUTHERN PORTIONS OF THE CWA. TSRA
EXPECTED BY AFTERNOON/EVENING AS INSTABILITY/SHEAR PEAKS.
TEMPERATURES WILL BE NEAR GUIDANCE.

EXTENDED...A BROAD SUBTROPICAL RIDGE WILL CONTINUE TO DOMINATE THE
LARGE SCALE PATTERN THROUGH NEXT WEEK. BY MIDWEEK A STRONG UPPER
LOW IS FORECAST TO ACCELERATE OUT OF THE PRAIRIE PROVINCES INTO THE
NORTH CENTRAL U.S. AND SQUASH THE RIDGE SOUTH AND WEST A BIT. EVEN
THOUGH THE FORECAST AREA DOESNT GET THE STRONGEST DYNAMICS THIS
EVENT OPENS THE DOOR FOR A FEW MORE WEAK UPPER IMPULSES TO CROSS
WESTERN SOUTH DAKOTA AND COOL THE AIRMASS SLIGHTLY. THE COOLING ISNT
FORECAST TO LAST VERY LONG HOWEVER AS THE RIDGE POPS RIGHT BACK AND
TEMPERATURES RETURN TO 8 TO 12 DEGREES ABOVE  NORMAL. THE BEST
CHANCES FOR THUNDERSTORMS ALSO OCCUR DURING THE MID WEEK TRANSITION
WITH SOMEWHAT DRIER CONDITIONS FORECAST FOR THURSDAY THROUGH
SATURDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...BARDALAMAS
Hazardous weather outlook, Jul 22, 5:51 AM CDT, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
451 AM MDT SUN JUL 22 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
451 AM MDT (551 AM CDT) SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST THIS EVENING.
A FEW OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF NEXT WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 22, 6:43 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT SUN JUL 22 2012

SDZ001-230030-
HARDING SD-
543 PM MDT SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING COUNTY UNTIL
630 PM MDT...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF REDIG...OR 20 MILES
SOUTHEAST OF BUFFALO...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN HARDING COUNTY BETWEEN REDIG AND REVA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4557 10313 4537 10296 4522 10334 4536 10349
TIME...MOT...LOC 2343Z 234DEG 18KT 4534 10331

HELGESON
Special weather statement, Jul 22, 7:17 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT SUN JUL 22 2012

SDZ001-002-230045-
HARDING SD-PERKINS SD-
617 PM MDT SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARDING AND WESTERN
PERKINS COUNTIES UNTIL 645 PM MDT...

AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR REVA...OR 25 MILES EAST OF BUFFALO...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  REVA...
  SORUM...
  PRAIRIE CITY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4573 10289 4549 10265 4533 10314 4548 10330
TIME...MOT...LOC 0017Z 235DEG 23KT 4549 10305

RICHARDS
Special weather statement, Jul 22, 7:37 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
637 PM MDT SUN JUL 22 2012

SDZ044-047-230145-
BENNETT SD-TODD SD-
737 PM CDT SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BENNETT AND TODD COUNTIES
UNTIL 845 PM CDT/745 PM MDT/...

AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KILGORE TO
MERRIMAN...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MISSION...
  LACREEK WILDLIFE REFUGE...
  SPRING CREEK...
  TUTHILL...
  LAKEVIEW...
  SAINT FRANCIS...
  HARRINGTON...
  VETAL...
  ROSEBUD...
  PARMELEE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4332 10154 4335 10038 4299 10070 4299 10183
TIME...MOT...LOC 0038Z 229DEG 27KT 4294 10090 4296 10174

RICHARDS
Special weather statement, Jul 22, 8:02 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
702 PM MDT SUN JUL 22 2012

SDZ001-230145-
HARDING SD-
702 PM MDT SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR FAR NORTHWESTERN HARDING COUNTY
UNTIL 745 PM MDT...

AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF CAMP CROOK...OR 22 MILES
EAST OF EKALAKA...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LADNER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4588 10357 4565 10404 4566 10406 4594 10406
      4595 10404 4595 10369
TIME...MOT...LOC 0103Z 227DEG 16KT 4579 10412

RICHARDS
Special weather statement, Jul 22, 8:53 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
753 PM MDT SUN JUL 22 2012

SDZ046-230230-
MELLETTE SD-
853 PM CDT SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR MELLETTE COUNTY UNTIL 930 PM
CDT...

AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF PARMELEE...OR 24 MILES WEST OF
MISSION...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHITE RIVER...
  NORRIS...
  CEDAR BUTTE...

&&

LAT...LON 4339 10123 4347 10123 4387 10104 4385 10099
      4382 10096 4384 10092 4378 10081 4374 10078
      4372 10072 4377 10060 4374 10051 4373 10041
      4339 10081
TIME...MOT...LOC 0153Z 215DEG 31KT 4337 10111

RICHARDS
Special weather statement, Jul 22, 9:39 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
839 PM MDT SUN JUL 22 2012

SDZ046-047-049-230345-
MELLETTE SD-TODD SD-TRIPP SD-
939 PM CDT SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MELLETTE...EXTREME
NORTHERN TODD AND NORTHWESTERN TRIPP COUNTIES UNTIL 1045 PM CDT...

AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF WOOD...OR 8 MILES EAST OF WHITE
RIVER...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WOOD...
  MOSHER...
  WITTEN...
  IDEAL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4345 9979 4337 10069 4355 10086 4374 10035
      4371 10028 4372 10017 4370 10007 4371 10004
      4371 10001 4370 9990
TIME...MOT...LOC 0239Z 249DEG 27KT 4354 10054

RICHARDS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:17 PM CDTSpecial Weather StatementUNRHarding28 min
Jul 22, 7:37 PM CDTSpecial Weather StatementUNRTodd68 min
Jul 22, 8:02 PM CDTSpecial Weather StatementUNRHarding43 min
Jul 22, 8:17 PM CDTSevere Thunderstorm WarningUNRBennett, Todd47 min
Jul 22, 8:53 PM CDTSpecial Weather StatementUNRMellette37 min
Jul 22, 9:39 PM CDTSpecial Weather StatementUNRMellette66 min
Jul 23, 5:16 PM CDTSpecial Weather StatementUNRLawrence29 min
Jul 23, 5:30 PM CDTSevere Thunderstorm WarningUNRMeade60 min
Jul 23, 5:53 PM CDTSevere Thunderstorm WarningUNRButte40 min
Jul 23, 6:12 PM CDTSevere Thunderstorm WarningUNRMeade63 min
Jul 23, 6:28 PM CDTSevere Thunderstorm WarningUNRButte, Meade, Perkins62 min
Jul 23, 6:54 PM CDTSevere Thunderstorm WarningUNRMeade, Pennington46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.